Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 304, NWS Norman, OK

May 29, 2012Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 29, 2012, 6:51 PM CDT for Grant County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 6:51 PM CDT (23:51 UTC)
Expired
May 29, 2012, 7:45 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 45 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:55 PM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS54 KOUN 292351
SVROUN
OKC053-300045-
/O.NEW.KOUN.SV.W.0304.120529T2351Z-120530T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED 8 MILES WEST OF RENFROW...MOVING NORTHEAST AT 25 
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  RENFROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3689 9747 3689 9800 3700 9800 3700 9746
TIME...MOT...LOC 2347Z 239DEG 22KT 3692 9776 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:28 PM CDT, 23 minutes earlier.

Area forecast discussion, May 29, 6:28 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT TUE MAY 29 2012

.AVIATION...
SEVERE STORMS DEVELOPMENT HAS OCCURRED OVER THE PAST 1 TO 2 HOURS
ACROSS NORTHWEST AND SOUTHWEST OKLAHOMA. SHORT TERM MODEL GUIDANCE
EXPANDS THE COVERAGE OF STORMS ACROSS NORTHERN AND CENTRAL
OKLAHOMA FROM 1-6Z WHILE LIMITING COVERAGE AND DURATION WITH
CONVECTION SOUTH. WILL MENTION PREVAILING TSRA AT OKC AND OUN FOR
A FEW HOURS THIS EVENING. MOST OF THE CONVECTION IS EXPECTED TO
MOVE INTO EASTERN AND SOUTHERN OKLAHOMA DURING THE OVERNIGHT
(AFTER 7Z). MORE STORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON MAINLY ACROSS NORTHERN OKLAHOMA BETWEEN 21-00Z.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT TUE MAY 29 2012/

DISCUSSION...
SFC LOW IS POSITIONED OVER NE TX PANHANDLE WITH WARM FRONT EXTENDING
ACROSS THE OK/KS BORDER AND A DRYLINE EXTENDING SOUTH ACROSS WESTERN
OK. THESE BOUNDARIES AND TRIPLE POINT COULD BE FOCUS FOR CONVECTION
LATER THIS AFTERNOON AND THIS EVENING WITH THE BEST CHANCES ALONG
THE FRONT AND NEAR THE TRIPLE POINT. THIS ACTIVITY IS EXPECTED TO
THEN CONGEAL INTO ONE OR MORE STORM COMPLEXES THAT MOVE ACROSS THE
FA TONIGHT WITH THE BEST CHANCE ACROSS NORTH CENTRAL/CENTRAL OK.
SOME OF THE STORMS WILL BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IS
EXPECTED TO OCCUR WEDNESDAY AFTN/NIGHT. A SHORTWAVE WILL MOVE ACROSS
THE REGION WEDNESDAY/THURSDAY PROVIDING SOME UPPER SUPPORT THAT IS
LACKING FOR TODAY. A COLD FRONT WILL ALSO MOVE ACROSS THE REGION
LATE WEDNESDAY INTO THURSDAY. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE. LOCALLY HEAVY RAIN COULD ALSO BECOME AN ISSUE IN SOME AREAS.

COOLER AIR IS EXPECTED TO MOVE INTO THE REGION BEHIND THE FRONT
LEADING TO BELOW NORMAL TEMPERATURES FOR ABOUT THE LATTER HALF OF
THE WEEK. TEMPERATURES WILL WARM TO AOA NORMAL OVER THE WEEKEND INTO
EARLY NEXT WEEK. RIGHT NOW THE FORECAST IS DRY AFTER THURSDAY BUT
WITH RETURNING MOISTURE AND NW FLOW FOR AT LEAST THE LAST HALF OF
THE WORK WEEK SOME ADDITIONAL STORMS CAN NOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  88  64  77 /  50  30  70  20
HOBART OK         69  90  63  80 /  40  30  50  10
WICHITA FALLS TX  72  93  65  85 /  30  20  40  20
GAGE OK           65  82  61  75 /  30  40  50  10
PONCA CITY OK     65  82  60  73 /  60  50  80  20
DURANT OK         72  88  70  83 /  40  30  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 29, 12:06 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CDT TUE MAY 29 2012

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1206 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL COUNTIES IN OKLAHOMA AND WESTERN
NORTH TEXAS COVERED BY NWS NORMAN.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT CDT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING.

IMPACTS...
HAIL LARGER THAN TWO INCHES IN DIAMETER WILL BE THE MAIN
HAZARD...CAUSING DAMAGE TO ROOFS...CROPS AND CARS.

DAMAGING WIND GUSTS OVER 65 MPH WILL ALSO BE POSSIBLE...CAUSING
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.

DISCUSSION...
SURFACE LOW PRESSURE WILL DEEPEN THIS AFTERNOON OVER THE
NORTHEASTERN TEXAS PANHANDLE. AS THIS OCCURS...A WARM FRONT WILL
MOVE NORTH AND REACH THE KANSAS OKLAHOMA BORDER REGION BY 6 PM CDT.
A DRYLINE WILL BE SITUATED ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...SHARPENING THROUGH THE AFTERNOON. AMPLE MOISTURE
AND RISING TEMPERATURES WILL LEAD TO A HIGHLY UNSTABLE WARM SECTOR
OVER OKLAHOMA AND NORTH TEXAS THIS AFTERNOON AND EVENING.

STRONG SURFACE HEATING WILL WEAKEN INHIBITION...ALLOWING FOR
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT BETWEEN
4 AND 7 PM CDT. THIS WILL LIKELY OCCUR FIRST NEAR THE OKLAHOMA
KANSAS LINE OR ALONG THE DRYLINE IN WESTERN OKLAHOMA. STORMS WILL
MOVE EAST AND SOUTHEAST LATE THIS AFTERNOON AND EVENING.

INITIAL STORMS WILL POSE A THREAT OF VERY LARGE HAIL AND DAMAGING
WINDS. STORMS MAY GROW INTO A COMPLEX AFTER 7 PM CDT...POSING
MAINLY A DAMAGING WIND THREAT MAINLY NORTHEAST OF A WOODWARD TO
DURANT LINE. ALTHOUGH A FEW SEVERE STORMS CANNOT BE RULED OUT
AFTER MIDNIGHT...MUCH OF THE SEVERE POTENTIAL WILL DIMINISH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
WIDESPREAD AND POSSIBLY SIGNIFICANT SEVERE WEATHER IS ANTICIPATED
ON WEDNESDAY AS LARGE INSTABILITY AND A LOW PRESSURE DISTURBANCE
CONTRIBUTE TO SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARDS...THOUGH A TORNADO OR TWO MAY ALSO OCCUR.

STORMS MAY LINGER INTO THURSDAY WITH A CONTINUED THREAT OF
DAMAGING WINDS DURING THE MORNING HOURS.

BY THURSDAY AFTERNOON...STORM CHANCES DECREASE WITH A RELATIVELY
DRY PATTERN SETTING UP THROUGH THE WEEKEND.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS WEDNESDAY INTO
THURSDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT WEDNESDAY.

AUSTIN/MBS/MAXWELL

In the hours before

Local storm report, May 29, 6:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             6 E OKEENE              36.12N 98.21W
05/29/2012  E3.00 INCH       BLAINE             OK   NWS EMPLOYEE

&&

NWS NORMAN
Local storm report, May 29, 6:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             6 E DAVIDSON            34.24N 98.97W
05/29/2012  E1.50 INCH       TILLMAN            OK   AMATEUR RADIO

&&

NWS NORMAN
Local storm report, May 29, 6:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             LAHOMA                  36.39N 98.09W
05/29/2012  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

0623 PM     HAIL             1 WNW LAHOMA            36.39N 98.11W
05/29/2012  E2.00 INCH       MAJOR              OK   TRAINED SPOTTER

&&

NWS NORMAN
Special weather statement, May 29, 6:34 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE MAY 29 2012

OKZ005-006-300000-
WOODS OK-ALFALFA OK-
634 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODS AND WEST CENTRAL
ALFALFA COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DACOMA...
MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAMBERT.

LAT...LON 3677 9837 3659 9844 3668 9859 3675 9858
TIME...MOT...LOC 2331Z 275DEG 7KT 3670 9852

MAXWELL
Local storm report, May 29, 6:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 ENE MENO              36.40N 98.14W
05/29/2012  E3.00 INCH       MAJOR              OK   STORM CHASER

&&

NWS NORMAN
Local storm report, May 29, 6:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             HILLSDALE               36.56N 97.99W
05/29/2012  E1.25 INCH       GARFIELD           OK   EMERGENCY MNGR

0649 PM     HAIL             4 W DRUMMOND            36.30N 98.11W
05/29/2012  E1.75 INCH       MAJOR              OK   EMERGENCY MNGR

&&

NWS NORMAN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens45 min
May 28, 7:08 PM CDTSpecial Weather StatementOUNCleveland22 min
May 28, 7:19 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie41 min
May 28, 7:40 PM CDTSpecial Weather StatementOUNLogan35 min
May 28, 7:41 PM CDTSpecial Weather StatementOUNCarter, Love34 min
May 28, 7:43 PM CDTSevere Thunderstorm WarningOUNGrady32 min
May 28, 7:58 PM CDTSevere Thunderstorm WarningOUNPayne47 min
May 28, 8:00 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain45 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain48 min
May 28, 8:15 PM CDTSpecial Weather StatementOUNLogan30 min
May 28, 8:30 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan45 min
May 28, 8:39 PM CDTSpecial Weather StatementOUNLove36 min
May 28, 8:45 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne60 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
May 28, 9:15 PM CDTSpecial Weather StatementOUNMarshall30 min
May 28, 9:29 PM CDTSevere Thunderstorm WarningOUNLincoln61 min
May 28, 9:57 PM CDTSevere Thunderstorm WarningOUNCanadian22 min
May 28, 10:40 PM CDTSpecial Weather StatementOUNLincoln35 min
May 28, 10:54 PM CDTSevere Thunderstorm WarningOUNLincoln24 min
May 28, 11:20 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Carter, Johnston, Love, Marshall25 min
May 28, 11:54 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Johnston, Love, Marshall51 min
May 29, 12:41 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Marshall49 min
May 29, 4:37 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods53 min
May 29, 4:51 PM CDTSpecial Weather StatementOUNKiowa24 min
May 29, 5:10 PM CDTSpecial Weather StatementOUNKiowa35 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman63 min
May 29, 5:14 PM CDTSpecial Weather StatementOUNTillman31 min
May 29, 5:21 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman54 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant64 min
May 29, 5:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major62 min
May 29, 5:40 PM CDTSevere Thunderstorm WarningOUNHarper, Woods65 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant43 min
May 29, 6:06 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman54 min
May 29, 6:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Kiowa, Tillman66 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Logan and 1 more64 min
May 29, 6:34 PM CDTSpecial Weather StatementOUNAlfalfa26 min
May 29, 6:39 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward55 min
May 29, 6:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady47 min
May 29, 6:54 PM CDTSpecial Weather StatementOUNKay36 min
May 29, 6:55 PM CDTSpecial Weather StatementOUNNoble, Payne35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.